What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 30, 2:03 AM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 30, 2:03 AM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
303 AM CDT Sat Jun 30 2018
.SHORT TERM...(Today through Sunday)
Issued at 303 AM CDT Sat Jun 30 2018
An area of low pressure and its associated fronts will move from
west central Minnesota this morning, to western Lake Superior by
this evening. After some early morning thunderstorms, look for this
activity to end from southwest to northeast across the region by
15Z/10am. Some patchy fog will also be found this morning as an
after effect from the rain. Next round of thunderstorms, possibly
severe, are expected to form in the early afternoon in northwest
Wisconsin along a cold front associated with the surface low moving
into Lake Superior. Thermodynamic profiles suggest the severe
potential with MUCAPE values to near 4000 J/kg, but mid level lapse
rates are benign, leading to a potential wind event. Heavy rain also
with PWATS to 2 inches. Between this thunder potential, another hot
and humid day, with apparent temps in a portion of northwest
Wisconsin reaching above 95 degrees by 10am. These values will last
until 7pm and will issue a heat advisory. Max temps will reach the
80s, with some spots along the north shore of Lake Superior having
max temps in the 70s.
Next round of storms will arrive across the rest of the forecast
area tonight as short wave energy arrives ahead of the upper trof
moving into the Northern Plains. The severe potential dissipates
quickly in the evening as best thermodynamics move east of the area.
The upper trof reaches the Dakotas/Minnesota border by 12Z Sunday.
Embedded pieces of vorticity will lift northeast through the region
while aiding in the development of storms. Warm and muggy tonight
with min temps in the 60s, with upper 50s over the tip of the
Arrowhead.
The upper trof moves across the forecast area on Sunday accompanied
by a surface low and its cold front. Showers and storms will occur,
but dissipate from west to east in the afternoon as the forcing
moves away with the trof. A clearing sky is expected in the afternoon
as dry air arrives behind the front along with high pressure. Max
temps on Sunday will be about 10 degrees cooler, with 70s common.
.LONG TERM...(Sunday night through Friday)
Issued at 303 AM CDT Sat Jun 30 2018
The active weather pattern continues into next week with a chance
for showers and storms early to mid-week. A cold front moves through
the area late-week resulting in slightly cooler temperatures but
otherwise the well above normal temperatures persist through much of
the week.
On the synoptic scale the mid/upper level trough moving east across
the Rockies this weekend gradually weakens as it enters the Great
Plains, with the flow aloft briefly becoming near-zonal before an
anomalously strong ridge builds over the Mid-Atlantic resulting in a
south/southwest flow returning over the Northern Plains and Upper
Midwest towards mid-week next week. This ridge gradually builds west
into the Great Plains and eventually over the Four Corners region
late-week.
Early to mid week a weak mid-level disturbance or two may help to
weaken the cap somewhere across the Upper Midwest where at least
moderate elevated instability will exist. Stronger winds aloft may
help to sustain and organize any storms that develop, but in general
there is a good chance for showers/storms between late Monday and
Wednesday. Strong to severe storms are certainly possible, but it's
a bit too far out to determine timing and specific threats.
Late week into next week, a cold front is expected to move from
north to south through the region with a period of easterly low
level winds possible late Thursday into Friday. However, any period
of cooler temperatures will be short-lived as warmer air is advected
in from the west by next weekend resulting in warmer temperatures.
Highs in the 80s next week, warmest on Wednesday when a few spots in
northwest Wisconsin could approach 90. Slightly cooler late-week
into early next weekend with highs closer to the 80 degree mark.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1207 AM CDT Sat Jun 30 2018
The active weather pattern will persist throughout the TAF
period. The first batch of showers and thunderstorms is expected
overnight and into early in the day Saturday. Some of the storms
could be strong to severe overnight. The next chance of
thunderstorms would be later Saturday and Saturday evening,
especially at KDLH and KHYR. Areas of MVFR/IFR CIG's and VSBY's
can be expected with the strongest storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 82 61 76 60 / 10 70 70 10
INL 81 60 77 57 / 10 20 30 30
BRD 82 63 79 62 / 20 60 40 10
HYR 88 65 77 60 / 40 70 70 10
ASX 84 61 76 59 / 40 70 70 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
for WIZ002>004-007>009.
MN...None.
LS...None.
&&
SHORT TERM...GSF
LONG TERM...JJM
AVIATION...JJMHazardous weather outlook, Jun 30, 2:39 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
339 AM CDT Sat Jun 30 2018
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
339 AM CDT Sat Jun 30 2018
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Scattered severe storms are likely this morning. Large hail and
damaging winds are the main hazard. Additional severe
thunderstorms are possible late this afternoon and this evening
in northwest Wisconsin. Large hail and damaging winds will be the
main hazards again.
High heat indices will occur over a portion of northwest Wisconsin
today. A heat advisory is in effect from mid morning through this
evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There will be periodic chances for thunderstorms Tuesday through
Thursday, with the best chance for widespread storms on Wednesday.
Some storms could be strong.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotters may be needed in northwest Wisconsin late this
afternoon and evening.
LSZ121-140>148-011030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
339 AM CDT Sat Jun 30 2018
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms are likely across western Lake
Superior early this morning, then possible again late today into
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There will be periodic chances for thunderstorms Tuesday through
Thursday across western Lake Superior, with the best chance for
storms on Wednesday.
GSF/JJM
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jun 30, 3:36 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
436 AM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND GST EVELETH-VIRGINIA AIRPOR 47.42N 92.50W
06/30/2018 M44 MPH ST. LOUIS MN AWOS
AWOS STATION EVM, EVELETH-VIRGINIA AIRPORT.
&&
JJMLocal storm report, Jun 30, 3:37 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
437 AM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 AM TSTM WND GST RICE LAKE N.W.R. 46.54N 93.29W
06/30/2018 M39 MPH AITKIN MN MESONET
MESONET STATION RLKM5, RICE LAKE N.W.R.
&&
JJMLocal storm report, Jun 30, 3:38 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
438 AM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND GST SKY HARBOR AIRPORT 46.72N 92.04W
06/30/2018 M38 MPH ST. LOUIS MN AWOS
AWOS STATION DYT, SKY HARBOR AIRPORT.
&&
JJMSpecial weather statement, Jun 30, 3:43 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
443 AM CDT SAT JUN 30 2018
WIZ002>004-301000-
Bayfield-Iron-Ashland-
443 AM CDT SAT JUN 30 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
BAYFIELD...IRON AND ASHLAND COUNTIES...
At 442 AM CDT, strong thunderstorms were along a line extending from
8 miles northeast of Iron River, to near Marengo, to 6 miles west of
Glidden, and moving northeast at 35 mph.
Wind gusts up to 40 mph, heavy downpours, and frequent cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Turtle Flambeau Flowage, Ashland, Washburn, Hurley, Mercer, Sanborn,
Iron River, Mellen, Barksdale, Drummond, Marengo, Saxon, La Pointe,
Gurney, Ino, Upson, Gile, Benoit, Glidden, and Clam Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4603 9079 4612 9093 4615 9092 4616 9098
4651 9153 4687 9105 4675 9069 4673 9072
4662 9053 4660 9043 4657 9044 4653 9039
4655 9033 4652 9031 4650 9022 4634 9012
4632 9003 4621 8993 4617 8993
TIME...MOT...LOC 0942Z 238DEG 48KT 4664 9128 4646 9074 4615 9072
GSFSpecial weather statement, Jun 30, 3:52 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
452 AM CDT SAT JUN 30 2018
MNZ012-021-301015-
Northern Cook/Northern Lake-Southern Cook/North Shore-
452 AM CDT SAT JUN 30 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT COOK COUNTY...
At 451 AM CDT, strong thunderstorms were along a line extending from
19 miles east of Gunflint Lake, to 6 miles north of Grand Marais, to
11 miles south of Hovland, and moving east at 45 mph.
Wind gusts up to 45 mph, heavy downpours, and frequent cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Grand Portage, Hovland, Pine Lake, Tom Lake, Bearskin Lake, Grand
Portage Reservation, Judge C. R. Magney State Park, Judge Magney
State Park, Watab Lake, Clearwater Lake, Swamp Lake, Grand Portage
State Park, and North Fowl Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4797 8949 4793 8955 4791 8965 4787 8973
4783 8989 4779 8997 4773 9025 4783 9043
4809 9038 4811 9018 4810 9008 4808 9002
4802 8999 4801 8993 4799 8990 4802 8978
4800 8964 4802 8961 4800 8958 4801 8948
TIME...MOT...LOC 0951Z 260DEG 55KT 4811 9029 4784 9034 4768 9005
GSFSpecial weather statement, Jun 30, 4:15 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
515 AM CDT SAT JUN 30 2018
WIZ004-301045-
Iron-
515 AM CDT SAT JUN 30 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN IRON COUNTY...
At 515 AM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Saxon, to Upson, and moving east at 25 mph.
Wind gusts up to 45 mph, heavy downpours, and frequent cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Hurley, Saxon, Gurney, Upson, Gile, Montreal, Kimball, Pence, Long
Lake In Iron County, Van Buskirk, Gile Flowage, Cedar, Island Lake
Iron County, Iron Belt, and Bad River Reservation.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4626 9046 4652 9055 4658 9055 4660 9058
4663 9059 4664 9056 4662 9053 4661 9044
4657 9044 4653 9039 4655 9033 4654 9031
4652 9031 4652 9027 4650 9026 4650 9022
4643 9016 4634 9012 4630 8994 4625 8993
TIME...MOT...LOC 1014Z 261DEG 23KT 4657 9048 4634 9040
GSF